Alert archive / Pennsylvania / Flash Flood Warnings in 2002

Flash Flood Warning 83, NWS Pittsburgh, PA

October 3, 2002Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Oct 3, 2002, 8:27 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 3, 2002, 8:27 PM EDT (00:27 UTC)
Expired
Oct 3, 2002, 11:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Allegheny County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.5 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 040027
FFWPBZ
PAC003-040330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
825 PM EDT THU OCT 3 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 1130 PM EDT

* AT 825 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY 
HEAVY RAIN HAD FALLEN ALONG LITTLE PLUM CREEK NEAR UNITY IN EASTERN 
ALLEGHENY COUNTY. 2.0 TO 2.5 INCHES OF RAIN HAS FALLEN IN THE PAST 2 
HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE...NORTH BESSEMER.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 3:20 PM EDT, 5 hours 7 minutes earlier.

Area forecast discussion, Oct 3, 3:20 PM EDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT THU OCT 3 2002

FRONTAL BOUNDARY CURRENTLY STRUNG OUT FROM W-E ACRS AREA...WITH
SHRA/TSRA POPPING UP TO SOUTH OF BOUNDARY.  WITH THIS FRONT SLOWLY
STARTING TO MOVE BACK NORTH ACRS AREA...WL KEEP LO-CHC POPS IN FOR
OVERNIGHT PD.

THINGS START TO GET INTERESTING ON FRIDAY AS REMNANTS OF LILY/COLD
FRONT OVR NRN PLAINS START TO WORK TOWARDS AREA.  ETA SEEMS TO BE
HAVING TROUBLE WITH THIS SYSTEM...WITH H85 TEMPS SIGNIFICANTLY
HIGHER THAN AVN/NGM.  ETA HAS H85 TEMP OF +20C OVR PIT AT 21Z ON
FRI...WITH ETA MOS HIGH OF 93.  WL NOT GO THAT HIGH...BUT WL NUDGE
UP NGM/AVN NUMBERS A NOTCH.  BY DOING THIS...WL BE NEAR RECORD HIGHS
IN UPPER 80S FOR SOUTHERN TIER COUNTIES BUT WITH CWA IN WARM SECTOR
AND SOME SUNSHINE CANNOT RULE IT OUT.  WL BRING IN CHC POPS FOR PM
HOURS ACRS AREA...WITH LIKELY POPS FOR FRIDAY NIGHT AS FRONT APCHS.

MAIN PROBLEM FOR THIS EVENT WONT BE AMT OF PRECIP...BUT POSSIBLY
WINDS.  AT H5...PRVS MODEL RUNS HAVE BEEN TRYING TO PHASE IMPULSE
COMING OUT OF SW US WITH REMNANTS OF LILY.  12Z AVN A BIT DIFFERENT
THOUGH...AND KEEPS THE TWO SYSTEMS SEPARATE.  AS A RESULT...SYSTEM
OVR CNTRL US DOESNT DEEPEN AS DRAMATICALLY AS 06Z AVN
INDICATED...BUT STILL DEVELOPS A FAIRLY LARGE AREA OF 50+ KT WINDS
AT H85 ACRS CWA BY FRI EVENING.  FOR NOW WL PUT WINDY WORDING IN FOR
HIER TERRAIN COUNTIES...BUT LATER SHIFTS WL NEED TO MONITOR FOR PSBL
WIND ADVISORY.

REST OF FCST FAIRLY BENIGN.  WL PUT CHC SHRA IN FOR SUNDAY NIGHT AS
ANOTHER FRONT PASSES THRU AREA...THEN AREA SETTLES IN FOR COOLEST
WEATHER OF YOUNG AUTUMN SEASON.  12Z AVN PUSHES -1C H85 TEMPS INTO
AREA BY MONDAY EVE.  WITH SFC RIDGE SETTLING OVR AREA THAT
NIGHT...SHD BE SEVERAL AREAS INTO 30S BY TUES MORNING.

FOR WED...ANOTHER WEAK IMPULSE CROSSES AREA BUT FEEL ANY PRECIP WL
REMAIN NORTH.  FOR NOW WL KEEP REMAINDER OF EXTNDD DRY.

STRAGER

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Oct 3, 5:12 AM EDT, 15 hours 15 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-031115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 AM EDT THU OCT 3 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EASTERN OHIO...NORTHERN WEST VIRGINIA AND WESTERN MARYLAND.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

HEAVY DOWNPOURS ARE POSSIBLE FRIDAY NIGHT AS THE REMNANTS OF
HURRICANE LILI MOVE THROUGH THE OHIO VALLEY. GUSTY THUNDERSTORMS ARE
ALSO POSSIBLE.

In the hours before

Local storm report, Oct 3, 7:51 PM EDT, 36 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
751 PM EDT THU OCT 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0546 PM    NEW PHILADELPHIA          OH   WIND DAMAGE
10/03/02   TUSCARAWAS                     TREES AND POWER LINES DOWN.

0730 PM    PENN HILLS                PA   0.75 INCH HAIL
10/03/02   ALLEGHENY

Nearby

Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.